Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 56, NWS Houston/Galveston, TX

May 28, 2021Austin County, Colorado County, Washington County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 28, 2021, 9:02 PM CDT for Austin County, Colorado County, Washington County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 9:02 PM CDT (02:02 UTC)
Expired
May 28, 2021, 9:45 PM CDT
In force
43 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Austin County, TX, Colorado County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 123 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 6:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2506 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS54 KHGX 290202
SVRHGX
TXC015-089-477-290245-
/O.NEW.KHGX.SV.W.0056.210529T0202Z-210529T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
902 PM CDT Fri May 28 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Colorado County in southeastern Texas...
  Northwestern Austin County in southeastern Texas...
  South central Washington County in southeastern Texas...

* Until 945 PM CDT.

* At 900 PM CDT, a severe thunderstorm was located 8 miles south of
  Fayetteville, or 8 miles northwest of Columbus, moving east at 15
  mph.

  HAZARD...60 mph wind gusts. This storm has a history of tornado 
           warnings.  

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bellville, Columbus, Shelby, Weimar, Industry, Sheridan, Altair,
  Frelsburg, New Ulm, Rock Island and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2980 9671 2996 9657 3004 9662 3007 9662
      3008 9663 3010 9663 3007 9615 2934 9657
      2958 9679 2958 9684 2959 9683 2961 9684
      2963 9687
TIME...MOT...LOC 0200Z 281DEG 13KT 2978 9667 

HAIL...<.75IN
WIND...60MPH
 
$$

Maldonado
1 follow-up statement
316 
WWUS54 KHGX 290219
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
919 PM CDT Fri May 28 2021

TXC015-089-477-290245-
/O.CON.KHGX.SV.W.0056.000000T0000Z-210529T0245Z/
Colorado TX-Austin TX-Washington TX-
919 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR COLORADO...NORTHWESTERN AUSTIN AND SOUTH CENTRAL WASHINGTON
COUNTIES...

At 919 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Industry to Columbus to 13 miles east
of Sublime to near Hallettsville, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bellville, Columbus, Shelby, Weimar, Industry, Sheridan, Altair,
Frelsburg, New Ulm, Rock Island and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2980 9671 2996 9657 3004 9662 3007 9662
      3008 9663 3010 9663 3007 9615 2934 9657
      2958 9679 2958 9684 2959 9683 2961 9684
      2963 9687
TIME...MOT...LOC 0219Z 309DEG 24KT 3001 9639 2971 9656 2955 9659 2941
9686

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:12 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 28, 7:12 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
712 PM CDT Fri May 28 2021

.UPDATE...

Primary focus for threatening weather is focusing to the west,
with one slow-moving cluster of storms over Burleson County,
another group of storms near Austin, and another further west
towards the Hill Country. Because of this, the severe thunderstorm
watch that was in place for the northwestern portion of our area
earlier has been replaced with a new, reconfigured watch that will
carry until late tonight. Madison County is not in this new watch,
though Brazos, Burleson, and Washington are. Additionally, Austin
County and Colorado County have been included in this new watch,
in case the storms to the west are able to survive at their
current severe intensity to our area.

It is uncertain how significant the threat is, as storms may
become slightly elevated with nighttime cooling. This would tend
to elevate a hail threat and diminish a wind threat. On the other
hand, ample shear is organizing earlier supercells into linear
features, which often tends to highlight a wind threat over a hail
one. All in all, we may just end up with clusters of strong, but
not quite severe storms in our area. Still, the environment is
good enough that a watch from the Brazos River west is justified.
But ultimately, we may have to keep our eye out for what is
currently occurring in Burleson County, where the storms have
begun moving slowly, and dropping torrential rain. Given our
recent rainy pattern, some locations could become susceptible to
localized flash flooding.

&&

.AVIATION [00Z TAF Issuance]...

Storms moving in from the northwest are currently just barely
missing CLL, but do have a short window TEMPO'd there for
potential thunderstorms clipping the terminal.

At the least, we are seeing a good number of small showers pop up
ahead of the stronger storms, but generally VFR conditions prevail
for now. Through the night and into tomorrow, the focus for
showers and storms should focus further south, but still have at
least VC mentions at all terminals for tomorrow afternoon.

&&

.PREV DISCUSSION /Issued 421 PM CDT Fri May 28 2021/...

.SHORT TERM [This Afternoon Through Saturday]...

Storms continue to develop but the monster storm nearing Temple also
appears to be running into some capping and as these storms spread
southeastward that capping issue will remain with slowly diminishing
CAPE. Multicellular should become the storm mode as it moves into
the CWA. The watch could need some slight adjustment southward in a
few hours to capture the lingering wind threat at that point.

Storms should in general weaken after 7 pm and push southward toward
the coast 10-midnight. Could bring a flare up in winds as they reach
the warm Gulf waters.  Storms wane after midnight and then expect
redevelopment toward morning with showers and isolated
thunderstorms. The cold front albeit mixed up with outflow
boundaries should drop down into SETX Saturday morning and then off
the coast late Saturday afternoon/evening. These boundaries will
help to initiate storms but in a more benign atmosphere so garden
variety showers and thunderstorms should be norm.  This will usher
in drier weather as the front pushes through for the remainder of
the Memorial Day weekend.

45

.LONG TERM [Tomorrow/Saturday Night through Friday]...

Even with the upper level ridge building into the state from the
west, models seem to be keeping the door open for a small chance
of storms Sun afternoon given the progs of a favorable upper jet
placement. But given the likelihood of limited moisture, will be
keeping POPs very low to nil with the "best" chances over our W/
SW counties. Otherwise, the rest of the holiday weekend (Mon) is
going to be fairly dry/quiet. High temperatures should also be a
bit cooler than our seasonal norms if our forecasts do verify...
that is mid 80s versus upper 80s/around 90 for both Sun/Mon.

SE winds are set to return late Sun...but elevated PWs (from 1.5
to 1.9 inches) not expected to return until Tues. All of this is
going to help set us up for the return of an extended wet/stormy
pattern next week. The next upper level low/ trof developing and
deepening off the Cali Baja and the increasingly W/SW upper flow
here will help to drag a series of shortwaves across SE TX start-
ing late Tues on through the end of the week. Still not all that
confident with when the best rain chances will be for SE TX (esp-
ecially given how far out into this forecast this is) have opted
to keep mostly scattered POPs in for the CWA for this time frame.
41

.MARINE...

Light/moderate onshore winds tonight will be veering to the east
(perhaps even NE for the bays) tomorrow with a weak cold frontal
boundary into SE TX. Scattered showers/thunderstorms are expect-
ed to develop ahead of and with its passage overnight into early
tomorrow morning. This mostly light easterly flow should prevail
into most of Sun, then shifting to the southeast by Sun night as
surface high pressure moves off to the east. This onshore should
be slowly strengthening through the week as rain chances go up in
response to a series of upper level disturbances moving across SE
TX. 41

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  69  82  67  83  67 /  60  50  10  10  10
Houston (IAH)          70  82  67  84  68 /  50  60  10  10  10
Galveston (GLS)        75  82  73  81  76 /  40  40  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

UPDATE...Luchs
SHORT TERM...45
LONG TERM...41
AVIATION...Luchs
MARINE...41

In the hours before

Special weather statement, May 28, 5:22 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
522 PM CDT Fri May 28 2021

TXZ195-196-198-282300-
Brazos TX-Grimes TX-Burleson TX-
522 PM CDT Fri May 28 2021

...SPECIAL WEATHER STATEMENT...

At 522 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Wixon Valley to near
Tanglewood. Movement was southeast at 20 to 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
College Station, Bryan, Caldwell, Snook, Kurten, Wixon Valley, Kyle
Field, Lake Somerville State Park & Trailway, Deanville, Chriesman
and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Texas.

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3074 9646 3086 9639 3094 9631 3072 9605
      3031 9668 3032 9669 3032 9674 3039 9679
      3043 9685 3043 9687 3046 9688 3047 9691
      3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 2222Z 323DEG 21KT 3089 9637 3054 9692
Special weather statement, May 28, 6:00 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
600 PM CDT Fri May 28 2021

TXZ195-196-282330-
Brazos TX-Burleson TX-
600 PM CDT Fri May 28 2021

...SPECIAL WEATHER STATEMENT...

At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wixon Valley to near Tanglewood. Movement
was southeast at 25 to 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
College Station, Bryan, Caldwell, Snook, Kyle Field, Lake Somerville
State Park & Trailway, Wellborn, Deanville and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Texas.

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3074 9646 3077 9644 3056 9624 3032 9674
      3039 9679 3043 9685 3043 9687 3046 9688
      3047 9691 3049 9690 3053 9691 3056 9696
TIME...MOT...LOC 2259Z 295DEG 32KT 3078 9638 3050 9695
Special weather statement, May 28, 6:30 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
630 PM CDT Fri May 28 2021

TXZ195>198-290030-
Brazos TX-Washington TX-Grimes TX-Burleson TX-
630 PM CDT Fri May 28 2021

...SPECIAL WEATHER STATEMENT...

At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near College Station to near Lake Somerville
State Park & Trailway. Movement was southeast at 20 to 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
College Station, Brenham, Navasota, Washington, Somerville, Snook,
Burton, Millican, Lake Somerville Dam, Kyle Field, Lake Somerville
State Park & Trailway, Lyons, Independence, Quarry and Wellborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Texas.

LAT...LON 3062 9633 3039 9581 3008 9646 3025 9672
      3025 9669 3029 9666 3030 9664 3030 9667
      3032 9669 3032 9674 3038 9678
TIME...MOT...LOC 2328Z 295DEG 26KT 3056 9634 3038 9669
Local storm report, May 28, 7:32 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
732 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      1 ESE CALDWELL          30.52N 96.69W
05/28/2021                   BURLESON           TX   EMERGENCY MNGR

            HIGHWAY-36 REPORTED TO BE IMPASSABLE.

&&
Local storm report, May 28, 7:34 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
734 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      1 N CALDWELL            30.54N 96.70W
05/28/2021                   BURLESON           TX   EMERGENCY MNGR

            PORTIONS OF HIGHWAY-36 REPORTED TO BE
            IMPASSABLE.

&&
Special weather statement, May 28, 8:38 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
838 PM CDT Fri May 28 2021

TXZ197-210-211-290215-
Washington TX-Colorado TX-Austin TX-
838 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR COLORADO...NORTHWESTERN AUSTIN
AND SOUTH CENTRAL WASHINGTON COUNTIES UNTIL 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Grange, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm. This
storm has a history of tornado warnings.

Locations impacted include...
Bellville, Columbus, Shelby, Weimar, Industry, Sheridan, Altair,
Frelsburg, New Ulm, Rock Island and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Texas.

LAT...LON 2980 9671 2996 9657 3004 9662 3007 9662
      3008 9663 3011 9663 3007 9616 2935 9657
      2957 9678 2958 9679 2958 9682 2959 9684
      2962 9685 2963 9687
TIME...MOT...LOC 0135Z 284DEG 28KT 2989 9695

Maldonado

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:07 PM CDTFlash Flood WarningHGXBurleson83 min
May 28, 7:35 PM CDTAreal Flood AdvisoryHGXBurleson, Washington115 min
May 28, 8:32 PM CDTAreal Flood WarningHGXBurleson6 hr
May 28, 8:38 PM CDTSpecial Weather StatementHGXAustin, Colorado37 min
May 28, 9:32 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Washington87 min
May 28, 9:39 PM CDTSpecial Weather StatementHGXAustin, Colorado, Waller51 min
May 28, 10:00 PM CDTRiver Flood WarningHGXBurleson, Washington26 hr
May 28, 10:00 PM CDTSpecial Weather StatementHGXFort Bend, Waller30 min
May 28, 10:33 PM CDTSpecial Weather StatementHGXFort Bend42 min
May 28, 10:42 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris, Waller33 min
May 28, 10:59 PM CDTAreal Flood WarningHGXAustin, Colorado, Washington6 hr
May 28, 11:03 PM CDTAreal Flood WarningHGXAustin, Colorado, Waller6 hr
May 28, 11:06 PM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Harris, Waller, Wharton3 hr
May 28, 11:07 PM CDTSpecial Marine WarningHGX83 min
May 28, 11:07 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Galveston, Harris28 min
May 28, 11:13 PM CDTSpecial Marine WarningHGX92 min
May 28, 11:26 PM CDTSpecial Weather StatementHGXBrazoria, Matagorda49 min
May 29, 12:31 AM CDTSpecial Marine WarningHGX89 min
May 29, 12:38 AM CDTSmall Craft AdvisoryHGX9 hr
May 29, 8:41 AM CDTAreal Flood WarningHGXHarris6 hr
May 29, 8:46 AM CDTAreal Flood WarningHGXColorado11 hr
May 29, 9:45 AM CDTRiver Flood WarningHGXBrazoria37 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.